Two weeks ago I visited my family doctor to have a general check-up and refill on a prescription. At the end of the visit (without doing any sort of hearing or feeling, only talking to me), the doctor told me that I was "puffy" and wanted to put me on a water pill. I am slightly under 300lbs and have currently lost 25 pounds in the last two months. I suffer from hypothyroidism and currently take 175mcg, this has helped me feel better and lose some of the weight (but of course not all of it).
I did not get the water pill prescription (generic for Maxzide - 37.5 mg) until this past Tuesday and took it that evening when I got home - about 5PM. The following morning, I was slightly dizzy and nauseas; sort of felt groggy, too. I made an appointment with my doctor again, but it was with the husband this time (wife/husband practice - both family doctors). My BP that day was 148/76, which is high, but I was feeling horrible, too. He said he was very concerned I was feeling this way right after starting this water pill, but said that it was too high and decided to put me on a BP medicine (Lisinopril 5 mg) and to take immediately. I got the prescription filled that afternoon and took it when I got home. The very next day, Thursday, I felt even worse. I could not stand for more than 5-10 minutes without passing out, was dizzy, nauseas... everything 10X worse than the day before. That afternoon, I began vomitting profusely and ended up in the ER. They said I had an adverse reaction to the two new medicines and told me to stop them immediately. I was severely dehydrated and they gave me fluids + nausea medicine via IV. They took three BP readings while there, laying down was 112/52, sitting in reclined position was 113/49, and standing was 142/84. They told me to follow up with my doctor.
My doctor is closed on Thursday, which is why I went to the ER (plus I was scared with all of my symptons and how I felt). I called on Friday and they were supposed to relay my message to a nurse and receive a follow up call, but they never called me. My BP was around 152/88 that day and ended up in bed all day. Saturday was slightly better, but Sunday I started feeling closer to normal. Last night (Sunday), I felt like my heart was going to beat out of my chest and could not get to sleep for at least 3 hours.
I had not taken the two new medicines since Thursday, but still do not feel normal. I put a call to my doctor office today and it was not a pleasant conversation. They knew last week I went to the ER and received a report, but did not call me or return my phone call (we live in a small town, population of 40,000 or less). I was aggravated at their lack of compassion and voiced that. They basically told me there was nothing they could do unless I came in to see them. I honestly cannot afford to miss more work (missed half of Wed, all Thurs, Fri, and Sat last week - no sick or personal time available yet); I asked what they would do if I came in. The RN (which is very rude) said they would take my BP reading and I could stop by w/o an appointment. I told her I was able to do that without coming and wanted more of an answer on what to do. She was very rude and said there was no way they could help me unless I came in. The ER did blood work and my doctors office has all the results - I asked if maybe I needed to quit taking both the medicines for a few weeks and then try one at a time. She was snippy and said if I wasn't going to come in for an appointment, then she guessed that's all I could do!
I need advise; how to proceed what options I should consider. I already told them to copy my chart and considering getting a new doctor. I just want to feel normal again - any questions or advice, please share. Thanks!
You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.
The opinions expressed in WebMD Communities are solely those of the User, who may or may not have medical or scientific training. These opinions do not represent the opinions of WebMD. Communities are not reviewed by a WebMD physician or any member of the WebMD editorial staff for accuracy, balance, objectivity, or any other reason except for compliance with our Terms and Conditions. Some of these opinions may contain information about treatments or uses of drug products that have not been approved by the U.S. Food and Drug Administration. WebMD does not endorse any specific product, service or treatment.
Do not consider Communities as medical advice. Never delay or disregard seeking professional medical advice from your doctor or other qualified healthcare provider because of something you have read on WebMD. You should always speak with your doctor before you start, stop, or change any prescribed part of your care plan or treatment. WebMD understands that reading individual, real-life experiences can be a helpful resource, but it is never a substitute for professional medical advice, diagnosis, or treatment from a qualified health care provider. If you think you may have a medical emergency, call your doctor or dial 911 immediately.